For the last three years, I have been on numerous psychiatric medications. And each one them has had some sort of side-effect. As a result, I had to convince myself that the meds were helping me more than they were hurting me. It got to the point that I truly believed taking psych meds was the only way I would get better and that anyone who was against them must have been crazy. Essentially, I closed my eyes and allowed my psychiatrist to guide me towards recovery. This worked for a few years, as my episodes slowly disappeared and I was able to regain control of my life.
During this period I started taking theology classes (one of my majors, when I was an undergrad, was religious studies. Although I was born Jewish, I have always been fascinated by the Christian religion and how it split off from Judaism. I spent a great deal of time studying the historical Jesus and the Jewish Christian faith) at my local college and after a semester of study, my professor (Dr. J) suggested I should pursue graduate school. In fact, Dr. J was the director of a research group at the Claremont School of Theology (CST), one of the top seminaries in the country. This was a huge moment, because I never thought I would be able to make it back to school. With Dr. J’s help I was accepted to CST.
A few months later I started school. It was around this time that my psychiatrist decided to up my Seorquel dosage to 900mg, so as to supplement the zoloft (the reason, was that zoloft was causing a massive increase in my mania. So instead of taking me off zoloft, he decided to put me on both Seroquel and tegretol. I didn’t question my psychiatrist because I believed in him and I thought he was doing the right thing. As you will later see, the side-effects from these meds caused my life to fall apart) A few weeks into the semester, I started to feel off. Every time I sat down in the library to study, my mind would wander. I would stare at the other students, wondering who they were and what they were doing. When I tried to read, random thoughts would race through my head causing me to loose focus. At first I didn’t think anything was wrong, in fact I thought I was just tired, or I had consumed to much coffee. So I just ignored the thoughts, which was a mistake. Another week went by, and the thoughts were getting louder. Instead of just random noise they became vocal, telling me how much the other students disliked me. Just look at them, they avoid eye contact with you because you are pathetic. They are whispering with their friends, thinking of ways to destroy you. You will always be alone! Always!
As the voices became louder, my concentration evaporated. I no longer could study and the only thing that helped me get through the day was watching tv and playing video games. Then I found something that completely eliminated the voices: marijuana and Vicodin. (I know this post is supposed to be about medication side-effects, but this is all related. You will see shortly where this story is going). I started off slowly, but about a month later I was smoking weed everyday and constantly popping pills (a habit that lasted almost a year). It was during this time that I completely stopped taking my zoloft. I was now only on Seroquel and tegretol. Long story short, I ended dropping out of graduate school for mental health reasons. Due to my drug use (I later learned that drug use can accelerate and intensify bipolar episodes) and the high level of seroquel, I experienced numerous mental breakdowns. It got so bad that I was eventually hospitalized and spent a week in the psych ward.
It was around this time that I got clean and changed psychiatrists. I found out that my previous psychiatrist was being paid and supported by AstraZenica (they would take him out to lunch every week, provide him with an unlimited supply samples as well as other benefits) and I finally realized why I was on such a high dosage of Seroquel. However, I still did not want to change my meds, because my life seemed to be stable. Unfortunately, I was very wrong.
The problems started very small: I gained a bit of weight. I started sleeping 10+ hours a day and when I was awake I felt a bit sluggish. My libido began to completely disappear, to the point where I was only horny every two weeks (sorry, this is something I needed to note, although it does make me nervous to talk about this, it is a side-effect and one that still plagues me to this day). Because these “problems” were unimportant to me, I was convinced nothing was wrong. And even though I knew these were medication side-effects, I continued to ignore them. Slowly the problems became worse: my motivation slowly disappeared and I lost interest in writing. As a result, I stopped posting on this blog, even though my blog was the only thing that made me happy- I no longer had the energy to continue writing. Again, I just thought I was depressed and that I would eventually “snap out of it.”
Again I was wrong.
About three months ago, I began to lose my short-term memory. I started to forget what I had done that day. When I would talk to people, I began to struggle with completing my sentences, because I couldn’t remember basic words. It was as if my mind was falling apart. I would stand there struggling to remember what I was talking about. I couldn’t fucking think, I couldn’t fucking talk and my mind was turning to mush. It felt like I had dementia. And that scared the shit out of me. It was at that point, I realized my mind was being destroyed by the psych meds. Luckily, the damage was not permanent. Working with my psychiatrist we began decreasing the amount of seorquel I was on…
I’m sorry for the long rambling post, I just needed to get this out of my head and talk about the issue of medication side-effects.
What have been your experiences with medication side-effects? How have you dealt with them? Are you still going through side-effects or have you been able to break free from medication? Or have you had positive experiences with psych meds?